Doctors prescribe antidepressants to help manage depression, improve mood, and ease anxiety. If people who use antidepressant medication stop taking it, they may develop antidepressant discontinuation syndrome (ADS).
Over time, antidepressants may improve symptoms of depression. As an individual begins to feel better, they may assume that they can stop taking their medication.
However, suddenly stopping or reducing antidepressant medication may result in a person feeling as though they have an illness, such as influenza or another viral infection. Some people may have more worrying symptoms, such as disturbing thoughts and psychosis. These symptoms could be due to ADS.
In this article, we examine the causes and symptoms of ADS. We also look at how to avoid and manage ADS and when to seek medical attention.
ADS is a set of symptoms that typically develop in about 20% of people who take antidepressants continually for at least 1 month and then stop or significantly reduce their medication. Symptoms may arise following treatment with any antidepressant drug.
People experiencing ADS may feel generally unwell, depressed, and anxious about 2–4 days after stopping their medication. Those withdrawing from using monoamine oxidase inhibitors (MAOIs) may sometimes also have symptoms of psychosis, such as delusions or hallucinations.
Experts do not fully understand the causes of ADS, but they have several theories.
One theory is that sudden withdrawal from antidepressants belonging to the selective serotonin reuptake inhibitor (SSRI) group may cause a drop in serotonin concentrations.
When an individual uses SSRIs for a long time, they may experience an increase in serotonin levels. Serotonin is the hormone responsible for stabilizing moods and producing feelings of happiness and well-being.
Serotonin receptor activity decreases with SSRI use. When someone stops taking SSRIs, the receptors may remain in this less active state for several days or weeks. As this affects how the body uses serotonin, the person may develop ADS.
Similar effects to SSRIs could also occur when stopping other antidepressants, including MAOIs and tricyclic antidepressants (TCA), potentially leading to ADS.
Additionally, TCAs affect a part of the nervous system called the cholinergic system. If someone stops taking TCAs, they may experience trouble with balance and symptoms that resemble those of Parkinson’s disease.
MAOIs interact with neurotransmitters in the brain and improve communication between them, which may cause a person to experience agitation and psychosis.
The symptoms of ADS overlap with those of other conditions, so doctors will take a complete medical history and ask about symptoms to make a diagnosis. Individuals may notice changes in both physical and mental health if they stop antidepressants because these drugs affect systems throughout the body.
People may experience the following symptoms of ADS:
- Flu-like symptoms: These include fatigue, headaches, muscle and joint aches, and sweating.
- Insomnia: A person may find it difficult to sleep and have vivid dreams or nightmares.
- Nausea: The individual may feel sick, vomit, or have gastrointestinal symptoms, such as diarrhea and cramps.
- Imbalance: They may feel dizzy or lightheaded and may experience vertigo.
- Sensory disturbances: ADS can affect any of the senses, causing symptoms such as tingling skin, burning sensations, and electric shock sensations, especially in the head.
- Hyperarousal: This abnormal state of increased alertness makes a person feel on edge. They may feel anxious, irritable, aggressive, or manic.
Medications that have an association with ADS include:
The symptoms of ADS are typically mild and resolve in 1–2 weeks. In more severe ADS cases involving extensive cognitive impairment or psychosis, a person may need immediate psychiatric intervention.
The duration of ADS symptoms depends on the half-life of the antidepressant. The half-life is an estimate of how long it takes for the amount of the drug’s active substance in the body to half.
SSRI medications, such as Prozac, are known for their potential to cause withdrawal symptoms. Those with a longer half-life typically produce withdrawal symptoms that are less intense but last for more time.
Withdrawing from MAOI antidepressants can be more problematic, as people often experience some
Discontinuing the use of TCAs suddenly may also cause ADS. A doctor may recommend tapering the dosage for several weeks to months.
A person looking to come off their antidepressant medication should talk with a doctor or psychologist about the best strategy to avoid ADS. These healthcare professionals can advise whether switching to another drug or tapering off the medication is likely to help.
The following tips may also help a person avoid or minimize ADS:
- Going slowly: Doctors usually recommend using antidepressants for
6–9 monthsbefore stopping. People who have experienced recurrences of depression or are at higher risk of symptoms returning should use their medication for 2 years or more.
- Stopping at the right time: A person should only stop antidepressants under the direction of a doctor when their life circumstances are stable, and they are feeling well. They should not try to stop antidepressant treatment during a period of significant stress.
- Planning: Reducing or stopping antidepressants should take place over at least several weeks. A doctor will take into account the specific antidepressant, its dosage, and how long the person has been taking it.
- Trying psychotherapy: Only about 20% of individuals taking antidepressants attend talking therapy, known as psychotherapy. Psychotherapy may help people recover from depression and avoid recurrence.
- Staying active: A person can support their well-being by eating a balanced diet, exercising regularly, practicing stress reduction techniques, and getting enough sleep. Exercising releases feel-good endorphins that improve mood and reduce anxiety and depression.
Gradually tapering the dosage of an antidepressant medication over an extended period may reduce or eliminate side effects.
People considering stopping their antidepressant medication should consult a healthcare professional who can work with them to create a personalized plan. Factors that will determine the most suitable approach include:
- the type of antidepressant
- the length of time the individual has been taking the medication
- any other medications the person is taking
- whether it is appropriate for the individual to discontinue the medication
- whether the person still needs some form of medication to treat their condition
Anyone who experiences moderate-to-severe symptoms after abruptly stopping antidepressants should contact a doctor. The doctor can help a person manage severe symptoms, such as psychosis, which may require psychiatric intervention.
ADS is a medical condition that may happen when someone stops taking antidepressant medication. Typically, it occurs when a person stops antidepressants after a month of continual medication use.
The symptoms of ADS are often mild and flu-like. However, more severe symptoms can resemble those of Parkinson’s disease. Some individuals may also experience psychosis and severe cognitive issues.
It is important not to discontinue any antidepressant medication abruptly. Anyone looking to stop taking antidepressants should contact a doctor for advice on the most suitable approach.